Kansas, 2022

Hail in Kansas, April 21, 2022

April 21, 2022 · NWS DDC · 7 events in 4 counties and zones

A shortwave trough ejecting across the area with a warm front lifting north and with a strengthening low level wind maxima resulted in thunderstorms, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A shortwave trough ejecting across the area with a warm front lifting north and with a strengthening low level wind maxima resulted in thunderstorms, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 21, 4:47 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 21, 4:47 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
547 PM CDT Thu Apr 21 2022

...Updated aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 1221 PM CDT Thu Apr 21 2022

17Z obs showing a stratus cloud deck in the central portions of
our area from Syracuse to Medicine Lodge continuing to lift
northward. A warm front in northwest Oklahoma is also continuing
to lift to the north as temperatures have warmed into the 80s near
Gage, Oklahoma. Dewpoints have increased into the upper 50s to
lower 60s for most of the area. Clouds are already starting to
break up along our Oklahoma border counties and it appears we
should see temperatures make a run for the lower 80s in these
areas. The surface low in the Texas panhandle is continuing to
move to the north and east with an associated dryline also
developing. The mid level shortwave is in northeast New Mexico.

Tonight...severe threat continues for mainly our southeast
counties (Pawnee to Comanche counties on east). The aforementioned
low pressure, warm front, and dryline triple point will lift into
southwest Kansas around 6 PM. Dewpoints along and north of the
front should be in the mid 60s so moisture will be plentiful. Bulk
shear values of greater than 40 kts and CAPE values over 2000
along with sickle shaped hodograph soundings will provide an
environment of some isolated supercell thunderstorm potential.
Main threat will be hail with hail size of baseball possible.
Tornado threat is lesser but any storm that develops on the warm
front will have the greatest potential of a tornado and this would
be in the 8-10 pm timeframe as the low level jet moves in. Once
the storm get off the warm front they should become elevated in
nature and the tornado threat will decrease. There is still a
chance the cap could hold and the thunderstorm chances will be
kept at bay however latest runs have shown some cooling in the
mid-levels (previous forecast +9 C at 700 mb, now showing 7-8 C)
and the clearing skies coming in quicker would provide more
instability. Overall not a wide spread event, but whoever gets the
supercell will see impacts.

Friday the attention turns to the wind and fire threats. A tight
pressure gradient from an approaching trough in the Rockies will
keep the winds gusty out of the south all day with stronger winds
as we continue into the afternoon. Wind speeds of 25-40 mph
sustained with gusts over 50 mph look likely especially as you get
farther west into the state. As a result blowing dust is in the
forecast. Fire weather is more iffy as it looks like the moisture
from today/tonight should hang around most of the area and the
dryline will be more into eastern Colorado/New Mexico. Models have
been showing a brief nosing of drier air mainly in Hamilton
county for a few hours before the moisture returns. Storm chances
during the day look to be minimal as there should be a strong cap
in place with the warm mid levels ahead of the approaching 700 mb
shortwave. Highs will reach into the upper 80s to low 90s.

.LONG TERM...(Friday night through Thursday)
Issued at 207 PM CDT Thu Apr 21 2022

Main focus of the long term will be the severe threat for Friday
night. Short and medium time models are showing the potential of
initiation either due to the dry line or the cold front after 00Z
with the cold front initiation more after 06Z. With the
approaching shortwave coming in from the Rockies and the low level
jet increasing to 65 knots a squall line will look to develop and
move east. Primary threat will be strong winds with the storms
along with the fact the environment itself will have strong winds.
Also of note due to the dry fuels and perhaps limited rainfall
with the initiation of the storms there could be some lightning
induced fire risk especially for areas along the Colorado border.
The storms should be exiting the region by sunrise Saturday
morning as the shortwave trough progresses into central Kansas.

Overall the rest of the weekend should be quiet with highs on
Saturday in the 70s and 80s with southwest winds. A cold front
will move through Saturday night and with winds shifting to the
north and cold air advection on Sunday highs will be in the 60s.

A second cold front looks to push through on Monday with another
longwave trough ejecting from the Rockies keeping the cooler air
in place with highs in the mid 60s.

Mid week we should start to see a warming trend with the next
potential of rain/storms Wednesday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 538 PM CDT Thu Apr 21 2022

Low level stratus will continue around the HYS terminal overnight
leading to MVFR to IFR conditions. VFR conditions are expected
elsewhere with mostly clear skies. Winds will start out from the
east, shifting to the south by sunrise tomorrow. Breezy winds are
expected overnight, gusting to over 20 knots by midnight with LLWS
expected through the night.

&&

.FIRE WEATHER...
Issued at 215 PM CDT Thu Apr 21 2022

Fire weather concerns continue for Friday. Overall winds across
the whole area will be south at 25-40 mph with higher
gusts...however we should have significantly higher moisture in
the air to keep the fire weather concerns tampered a bit. The
biggest question in the forecast is how far east the dryline will
go into western Kansas. For now it looks like potentially Hamilton
and Stanton counties could see a few hours worth of drier air for
the humidity values to fall to near 15%. Another concern is if
any storms develop along the dryline after 5 pm there could be
lightning induced fires given the initial storms won't have much
rain and the already dry fuels in the area along with the surface
winds continuing to stay gusty.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  90  57  78 /  20  10  70   0
GCK  60  91  51  75 /   0  10  70   0
EHA  58  92  51  76 /   0  20  30   0
LBL  62  91  53  77 /   0  10  60   0
HYS  62  90  59  77 /  30  10  70  10
P28  66  89  64  84 /  20  10  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon CDT /11 AM MDT/ Friday to 1 AM CDT
/midnight MDT/ Saturday for KSZ030-043>045-061>064-074>078-
084>088.

High Wind Watch from Friday afternoon through late Friday night
for KSZ031-046-065-066-079>081-089-090.

Fire Weather Watch from Friday afternoon through Friday evening
for KSZ061-074-084.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Hovorka_42
FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 21, 12:40 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
140 PM CDT Thu Apr 21 2022

KSZ030-031-043>046-061>066-074>081-084>090-221845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
140 PM CDT Thu Apr 21 2022 /1240 PM MDT Thu Apr 21 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

A conditional risk of severe weather is possible tonight mainly
for areas east of Dodge City and south of Hays. A warm front will
lift into south central Kansas during the late afternoon and with
the moisture and wind profiles there could be an isolated
supercell storm develop after 6 PM. Primary risk could be hail
larger than 2 inches in diameter and a narrow window for a tornado
threat along the warm front. The activity should quickly move out
of the area and the risk will be over with by 10 PM.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Tuesday.

Days 2-7 Hazards
----------------
* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 10 pm for
Pawnee, Edwards, Kiowa, Comanche, Barber, Stafford, and Pratt
counties.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Special weather statement, Apr 21, 6:11 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
711 PM CDT Thu Apr 21 2022

KSZ045-046-065-220045-
Rush KS-Pawnee KS-Ness KS-
711 PM CDT Thu Apr 21 2022

...A strong thunderstorm will impact portions of southeastern Ness,
northwestern Pawnee and western Rush Counties through 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bazine, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Alexander around 720 PM CDT.
  Nekoma around 725 PM CDT.

Other locations in the path of this storm include Rush Center,
Hargrave, La Crosse and Liebenthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and west central Kansas.

&&

LAT...LON 3857 9917 3827 9957 3832 9973 3869 9958
      3870 9931
TIME...MOT...LOC 0010Z 227DEG 38KT 3835 9961

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TATRO
Special weather statement, Apr 21, 6:12 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
712 PM CDT Thu Apr 21 2022

KSZ078>080-220045-
Kiowa KS-Edwards KS-Ford KS-
712 PM CDT Thu Apr 21 2022

...A strong thunderstorm will impact portions of southeastern Ford,
northwestern Kiowa and southern Edwards Counties through 745 PM
CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bucklin, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Kinsley and Centerview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.

&&

LAT...LON 3747 9958 3764 9973 3799 9944 3785 9910
TIME...MOT...LOC 0012Z 227DEG 38KT 3765 9960

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO

The radar

The Dodge City radar (KDDC), 29 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Ford

When
April 21, 6:34 PM CST
Where
Ford County, 0.55 mi W of Windthorst
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.770, -99.640

Hail, Ford

When
April 21, 6:35 PM CST
Where
Ford County, Windthorst
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.770, -99.630

Hail, Ford

When
April 21, 6:54 PM CST
Where
Ford County, 6.62 mi ENE of Ford
Measured
2 in hail
Reported by
NWS Employee
Coordinates
37.670, -99.640

Hail, Pawnee

When
April 21, 7:12 PM CST
Where
Pawnee County, 4.08 mi SSE of Ash Valley
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
38.250, -99.180

Hail, Rush

When
April 21, 7:16 PM CST
Where
Rush County, 0.88 mi NE of Nekoma
Measured
0.75 in hail
Reported by
Public
Coordinates
38.480, -99.420

Hail, Edwards

When
April 21, 7:36 PM CST
Where
Edwards County, 3.82 mi SSW of Hodges
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.770, -99.410

Hail, Edwards

When
April 21, 7:55 PM CST
Where
Edwards County, 0.88 mi NE of Kinsley Muni Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.930, -99.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023025, 1023026, 1023027, 1023028, 1023029, 1023030, 1023031.